Alert archive / New York / River Flood Warnings in 2017
River Flood Warning 23, NWS Albany, NY
NWS Albany, NY issued this river flood warning at May 31, 2017, 11:54 AM EDT for Oneida County, New York. It took effect at May 31, 2017, 12:52 PM EDT. It was in force for 37 hr.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 11:54 AM EDT (15:54 UTC)
- In effect from
- May 31, 2017, 12:52 PM EDT
- Expired
- Jun 2, 2017, 2:00 AM EDT
- In force
- 37 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 62 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mohawk River at Delta Dam (DDMN6).
- Action stage
- 549 ft
- Minor stage
- 551.5 ft
- Moderate stage
- 553 ft
- Major stage
- 554 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
689
WGUS41 KALY 311554
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
1154 AM EDT Wed May 31 2017
NYC065-010354-
/O.NEW.KALY.FL.W.0023.170531T1652Z-170602T0600Z/
/DDMN6.1.ER.170531T1652Z.170601T0600Z.170602T0000Z.UU/
1154 AM EDT Wed May 31 2017
The National Weather Service in Albany has issued a
* Flood Warning for
The Mohawk River At Delta Dam.
* From this afternoon until late Thursday night.
* At 11 AM Wednesday the stage was...551.5 feet.
* Flood stage is 551.5 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 12 PM
Wednesday and forecast to continue to rise to near 551.5 feet
around 2 AM Thursday. The river is forecast to fall below flood
stage after 8 PM Thursday.
* Impact...At 551.5 feet...Minor flood stage. During the navigation
season the Erie Canal may close due to high water.
&&
Fld Observed Forecast
2 pm 8 pm 2 am 8 am 2 pm
Location Stg Stg Day Time Wed Wed Thu Thu Thu
Mohawk River
Delta Dam 551.5 551.5 Wed 12 PM 551.5 551.5 551.5 551.5
551.5
&&
LAT...LON 4333 7549 4322 7522 4309 7533 4319 7553
$$2 follow-up statements
950
WGUS81 KALY 010151
FLSALY
Flood Statement
National Weather Service Albany NY
951 PM EDT Wed May 31 2017
NYC065-011351-
/O.CON.KALY.FL.W.0023.000000T0000Z-170602T0600Z/
/DDMN6.1.ER.170531T2057Z.170601T0600Z.170602T0000Z.UU/
951 PM EDT Wed May 31 2017
The Flood Warning continues for
The Mohawk River At Delta Dam.
* From 11 PM Wednesday until late Thursday night.
* At 8 PM Wednesday the stage was 551.45 feet.
* Flood stage is 551.5 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to rise above flood stage by 11 PM
Wednesday and continue to rise to near 551.5 feet by 2 AM
Thursday.the river is forecast to fall below flood stage after 8
PM Thursday.
* Impact...At 551.5 feet...Minor flood stage. During the navigation
season the Erie Canal may close due to high water.
&&
Fld Observed Forecast
2 am 8 am 2 pm 8 pm 2 am
Location Stg Stg Day Time Thu Thu Thu Thu Fri
Mohawk River
Delta Dam 551.5 551.4 Wed 09 PM 551.5 551.5 551.5 551.5
551.4
&&
LAT...LON 4333 7549 4322 7522 4309 7533 4319 7553
$$919
WGUS81 KALY 011233
FLSALY
Flood Statement
National Weather Service Albany NY
833 AM EDT Thu Jun 1 2017
NYC065-011303-
/O.CAN.KALY.FL.W.0023.000000T0000Z-170602T0600Z/
/DDMN6.1.ER.170531T2057Z.170531T2100Z.170531T2115Z.UU/
833 AM EDT Thu Jun 1 2017
The Flood Warning is cancelled for
The Mohawk River At Delta Dam.
* At 7 AM Thursday the stage was 551.3 feet. It continues to slowly
recede there.
* Flood stage is 551.5 feet.
* Impact...At 551.5 feet...Minor flood stage. During the navigation
season the Erie Canal may close due to high water.
&&
Fld Observed Forecast
2 pm 8 pm 2 am 8 am 2 pm
Location Stg Stg Day Time Thu Thu Fri Fri Fri
Mohawk River
Delta Dam 551.5 551.3 Thu 08 AM 551.2 551.2 551.2 551.2
551.1
&&
LAT...LON 4333 7549 4322 7522 4309 7533 4319 7553
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at May 31, 10:37 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 31, 10:37 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1037 AM EDT Wed May 31 2017
.SYNOPSIS...
A couple of upper level disturbances crossing the area will bring
some showers and thunderstorms today, some of which may be strong to
severe this afternoon and evening. High pressure will then build in
for later tonight through Friday, bringing mainly fair conditions,
although isolated showers are still possible Thursday. Temperatures
will be warmer than recent days, although remaining slightly below
seasonal levels.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Slight risk of severe thunderstorms for much of eastern NY
and adjacent western New England, with the exception of the
western Adirondacks and western Mohawk Valley....
As of 1015 am, back edge of deeper moisture and a few showers
was located from southern VT through the Capital District and
into the Catskills. Partial clearing is occurring west of these
clouds, although some spots have seen low clouds fill back in
with a thick overcast over Saratoga County. An area of mainly
clear skies exists from Oneida and southern Herkimer Counties
south toward the Binghamton area, while midlevel clouds were
increasing between Syracuse and Rochester. Cloud trends will be
important in determining severe convective potential today.
Current satellite view and short-term model guidance is fairly
optimistic in at least partial clearing over much of the
forecast area today. However, some guidance is also indicating
winds below 3 kft MSL remaining backed, which would limit
downsloping/clearing potential off the Catskills. Where skies
have cleared, will have to watch to make sure too much mixing
doesn't occur as some guidance is indicating dewpoints falling
into the lower 50s, which would lower instability and possibly
short-circuit convective potential. Will continue to monitor
trends, but do not see anything to change the forecast message
of potential severe weather later this afternoon. Latest CAMs
suggest the 18-00Z time frame is most favorable. Midlevel
forcing is not incredibly strong, so expect storms to remain
isolated to scattered and not widespread. A surface-based
trigger is hard to identify, but storms could form within a
broad confluence zone or differential heating boundary. Hail
will be a threat, especially with initial discrete storms given
deep- layer shear values around 50 kt, 500 mb temps near -20C,
steep mid- level lapse rates, and freezing level around 8.5 kft.
Damaging wind will also be a threat, and an isolated tornado
cannot be ruled out especially in the Hudson Valley if surface
winds remain backed.
Previous discussion...A general break in the
showers/thunderstorms is expected for most areas from mid
morning through at least midday. However, as another strong
upper level disturbance, currently located across southern MI,
tracks northeast, additional forcing will likely allow
additional showers/thunderstorms to redevelop across the region
by early to mid afternoon. Unlike yesterday, winds below H925
are expected to become more southwest, which should be more
conducive to mixing out the early morning low cloud deck due to
some downsloping processes off the Catskills, in combination
with some subsidence behind this morning's shortwave passage.
So, surface based instability should be significantly greater
than Tuesday. Current models indicate quite a range for max
MUCAPES, with some values from the NAM, especially 3 km NAM,
suggesting values approaching over 2500 J/kg across the eastern
Mohawk Valley into much of the Hudson River Valley, assuming
surface dewpoints remain or rise into the upper 50s to lower 60s
combined with sfc temps reaching the mid 70s. There will be a
deepening layer of dry air aloft, so if mixing depth increases
enough for mid 70s to be realized, dewpoints may actually drop
off into the lower/mid 50s, reducing aforementioned CAPES into
the 500-1200 J/kg range, which is consistent with a blend of
models, including 21Z/30 SREFs. Combined with 40-50+ KT of 0-6
km bulk shear, this would be more than enough to trigger strong
to locally severe thunderstorms this afternoon. It appears that
initially discrete cells that form would potentially merge into
clusters with bowing segments. So, damaging wind gusts are
possible, with large hail also a possibility with any discrete
cells that form. The greatest overlap of instability and deep
layer shear appears to be close to the Capital Region/upper
Hudson Valley and points S and E, into the southeast Catskills,
mid Hudson Valley and Berkshires/Litchfield Hills.
It should also be noted that, when sufficient instability is
present, that the current location of the upper level low north
of the Great Lakes is similar to a neutral tilt 'type B' closed
low, which CSTAR III research has associated with a higher
incidence of severe weather across the northeast states.
Late day highs should reach the lower/mid 70s in valleys, with
60s across most higher terrain.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Tonight, remnant evening convection should be weakening and/or
moving south and east of the region between 8-10 PM. Thereafter,
expect patchy/areas of fog to develop. Lows should be in the
upper 40s to lower/mid 50s.
Thursday, although deeper drying is expected to overspread the
region, another fairly strong shortwave is expected to track
eastward during the late morning/early afternoon hours. This may
be enough to allow at least isolated showers to develop,
especially for areas near and north of I-90. Have included
slight chance PoPs to account for this possibility. Can not even
rule out an isolated thunderstorm, especially south and east of
Albany where slightly greater instability will be, but overall
probability appears low at this time. Behind the shortwave,
gusty west/northwest winds will develop in the afternoon, with
some gusts possibly reaching 25-35 mph, especially within the
Mohawk Valley/Capital Region and Berkshires. High temperatures
should reach the lower/mid 70s in most valley areas, with mainly
60s across higher elevations. Some portions of the mid Hudson
Valley could approach 80 due to enhanced downsloping.
Thursday night, mainly clear and cool, with patchy/areas of fog
forming again. Lows should be cooler, mainly ranging from the
upper 30s/lower 40s across higher elevations, to the upper 40s
to lower 50s in valley areas.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Quite a chaotic upper pattern over eastern North America with mean
upper troughing and hard to time pieces of upper energy tracking
through our region within the cyclonic flow. There are hints in
sources of guidance and ensembles for one small piece of upper
energy and a reinforcing weak cold front to track through our region
Friday with scattered showers and thunderstorms. The best chances
would be afternoon and evening and in areas south and east of the
Capital District. Highs Friday in the upper 60s to lower 70s but
around 60 to lower 60s northern areas.
There are some hints of a dryer period for Saturday and Saturday
night with maybe just isolated showers in some areas depending on
how cold aloft we are over our region. Highs saturday in the upper
60s to lower 70s but a few mid 70s southern areas and around 60
northern areas.
For Sunday through Tuesday, a slowly developing upper cut off low
forms around the Great Lakes and by Tuesday is cut off while
continuing to build south in the OH Valley. There is somewhat of a
consensus in guidance and ensembles that increasing upper energy,
moisture and low level forcing will bring increasing coverage of
showers to our region through the period.
Highs Sunday in the lower 60s north to upper 60s south. Highs
Monday and Tuesday with more coverage of clouds and showers in the
upper 50s north to mid 60s south. This cool and wet pattern looks
like it will continue beyond Tuesday of next week.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Low stratus continues across the TAF sites, with mainly IFR
Cigs. Some gradual lifting to MVFR expected between 11Z-
15Z/Wed.
An area of showers will affect KALB and KGFL between through roughly
14Z/Wed. Then, expect Cigs to lift to VFR for a period this
afternoon.
Additional clusters of showers and thunderstorms are expected to
pass across the TAF sites this afternoon, as another upper level
disturbance moves through. Gusty winds, brief heavy downpours,
and even some hail could occur with stronger thunderstorms.
Showers/thunderstorms should taper off from NW to SE between
roughly 22Z Wed-02Z/Thu. Low clouds/fog should develop in the
wake of these showers/thunderstorms, with IFR conditions
developing once again later tonight, especially in any areas
which experience showers/thunderstorms this afternoon.
Winds will veer into the south to southwest at 8-12 KT with
some gusts possibly reaching 20 KT or higher in the afternoon.
Winds will become light/variable after sunset.
Winds will be much stronger, and variable in direction in and
near any thunderstorms.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.
Friday Night: Moderate Operational Impact. Scattered SHRA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Isolated SHRA.
Sunday: Moderate Operational Impact. Scattered SHRA.
&&
.FIRE WEATHER...
A couple of upper level disturbances crossing the area will bring
some showers and thunderstorms today, some of which may be strong to
severe this afternoon and evening. High pressure will then build in
for later tonight through Friday, bringing mainly fair conditions,
although isolated showers are still possible Thursday. Temperatures
will be warmer than recent days, although remaining slightly below
seasonal levels.
&&
.HYDROLOGY...
Additional showers and thunderstorms are likely through
today, especially during the afternoon and evening hours. Total
QPF is expected to range from 0.25-0.50 inch, but locally
higher rainfall amts are possible in thunderstorms. Some minor
urban, small stream, and poor drainage flooding cannot be ruled
out today.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.EQUIPMENT...
The ASOS at the Pittsfield Municipal Airport, MA and Glens
Falls, NY continue to experience outages with hourly METARS
occasionally or continuously missing. This will persist until
communications are fully restored.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...KL
NEAR TERM...KL/Thompson
SHORT TERM...KL
LONG TERM...NAS
AVIATION...IAA/KL
FIRE WEATHER...KL/Thompson
HYDROLOGY...KL/Thompson
EQUIPMENT...Hazardous weather outlook, May 31, 4:39 AM EDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 439 AM EDT Wed May 31 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-010845- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 439 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms for this afternoon, as an upper level disturbance approaches from the west. The greatest threats from these thunderstorms will be potentially damaging wind gusts of 58 mph or greater, and or large hail one inch in diameter or greater. The greatest risk for severe thunderstorms will be for areas south and east of the western Adirondacks and western Mohawk Valley. Thunderstorms will track from the west, toward the east, at 30 to 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, May 31, 11:12 AM EDT, 42 minutes before
Special Weather Statement National Weather Service Albany NY 1112 AM EDT Wed May 31 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-311700- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Huletts Landing, Whitehall, Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Caroga Lake, Glens Falls, West Glens Falls, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 1112 AM EDT Wed May 31 2017 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... There is a marginal to slight risk of severe thunderstorms across the forecast area this afternoon into the evening. The time of greatest risk for severe weather is between 1 pm and 8 pm. The main threats for severe weather include large hail greater than an inch in diameter, and damaging wind gusts to 60 mph or greater. An isolated tornado cannot be ruled out. Dangerous cloud-to-ground lightning is likely in any thunderstorm. Please continue to monitor National Weather Service forecasts and ensure you have a way to receive warnings. Prepare to take shelter if severe weather approaches.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:35 PM EDT | Special Weather Statement | ALY | Hamilton | 55 min |
| May 31, 1:29 PM EDT | Special Weather Statement | ALY | Hamilton | 61 min |
| May 31, 3:07 PM EDT | Special Weather Statement | ALY | Warren | 53 min |
| May 31, 3:19 PM EDT | Special Weather Statement | ALY | Montgomery, Schoharie | 41 min |
| May 31, 3:27 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 33 min |
| May 31, 3:34 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 41 min |
| May 31, 3:44 PM EDT | Special Weather Statement | ALY | Saratoga | 46 min |
| May 31, 4:02 PM EDT | Special Weather Statement | ALY | Schenectady | 28 min |
| May 31, 4:06 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Montgomery, Rensselaer, Saratoga, Schenectady, Washington | 54 min |
| May 31, 4:14 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Warren, Washington | 51 min |
| May 31, 4:25 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer | 65 min |
| May 31, 4:43 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga, Schenectady | 2 hr |
| May 31, 4:55 PM EDT | Special Weather Statement | ALY | Herkimer | 35 min |
| May 31, 4:59 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 46 min |
| May 31, 5:00 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 60 min |
| May 31, 5:36 PM EDT | Special Weather Statement | ALY | Hamilton | 24 min |
| May 31, 5:50 PM EDT | Special Weather Statement | ALY | Columbia | 25 min |
| May 31, 5:57 PM EDT | Special Weather Statement | ALY | Ulster | 33 min |
| May 31, 6:03 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Ulster | 57 min |
| May 31, 6:13 PM EDT | Special Weather Statement | ALY | Dutchess | 47 min |
| May 31, 6:16 PM EDT | Special Weather Statement | ALY | Columbia | 29 min |
| May 31, 6:44 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Ulster | 61 min |
| May 31, 7:14 PM EDT | Tornado Warning | ALY | Dutchess | 31 min |
Nearby
River Flood Warnings in New York, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.